Severe lamotrigine toxicosis in a dog
Authors Sawyer D, Gates K
Received 4 January 2017
Accepted for publication 26 January 2017
Published 18 April 2017 Volume 2017:8 Pages 27—30
Checked for plagiarism Yes
Review by Single-blind
Peer reviewers approved by Dr Lucy Goodman
Peer reviewer comments 2
Editor who approved publication: Professor Young Lyoo
Danielle Sawyer, Kathryn Gates
Emergency and Critical Care Department, Advanced Critical Care and Emergency Specialty Services, Culver City, CA, USA
Objective: The objective of this study was to describe a case of severe lamotrigine toxicosis in a dog, which was successfully treated using minimal medical interventions.
Case summary: A 7-month-old male, intact, Labrador mix was evaluated because of acute onset of vomiting, rigidity, and dull mentation after ingesting lamotrigine tablets. The estimated oral dose that had been ingested was 278 mg/kg (611.6 mg/lb). Physical examination was unremarkable other than abnormalities noted in the cardiovascular and neurological systems. Neurological examination revealed dull mentation, vertical nystagmus, four-legged extensor limb rigidity, and alligator rolling. Cardiovascular examination revealed pale pink mucous membranes and multifocal ventricular tachycardia. Intravenous (IV) fluids were started at three times maintenance (180 mL/kg/day). Methocarbamol (100 mg/kg [220 mg/lb], rectally) and lidocaine (2 mg/kg [4.4 mg/lb, IV]) were administered. Twenty-four and seventy-two hours after presentation, the dog was clinically normal with no ventricular tachycardia being noted.
Conclusion: Lamotrigine (6-[2,3-dichlorophenyl]-1,2,4-triazine-3,5-diamine) is an anticonvulsant medication used in humans, which inhibits voltage-gated sodium channels. The clinical success of this case suggests that administration of only methocarbamol for the neurologic effects and lidocaine for the arrhythmias, as well as supportive IV fluid therapy, could be a successful treatment strategy for dogs, even with severe lamotrigine toxicosis.
Keywords: arrhythmia, toxicity, multifocal ventricular tachycardia, poison
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]